Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 393, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 3, 2012, 8:37 PM CDT for Coffee County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2012, 8:37 PM CDT (01:37 UTC)
- Expired
- Sep 3, 2012, 9:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Coffee County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
124
WUUS52 KTAE 040137
SVRTAE
ALC031-040200-
/O.NEW.KTAE.SV.W.0393.120904T0137Z-120904T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
837 PM CDT MON SEP 3 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COFFEE COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 900 PM CDT
* AT 834 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 17 MILES NORTHWEST OF ELBA...OR NEAR
GLENWOOD...AND MOVING SOUTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHEAST OF ELBA BY 855 PM CDT...
6 MILES NORTHWEST OF NEW BROCKTON BY 900 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 3154 8619 3154 8615 3161 8615 3162 8614
3163 8601 3148 8579 3129 8601 3149 8620
3153 8620
TIME...MOT...LOC 0137Z 312DEG 38KT 3161 8618
$$
18-WOOLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 8:27 PM CDT, 10 minutes earlier.
Area forecast discussion, Sep 3, 8:27 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 927 PM EDT Mon Sep 3 2012 .UPDATE [Tonight into Tuesday]... An active period of weather is beginning now and likely to continue through the remainder of the short term period. Vapor imagery this evening depicts an upper low moving southward through Northern Alabama providing the forcing for an impressive cluster of showers and thunderstorms across Central and Southern Alabama. Another pertinent feature is a TUTT low just off the Southeast Florida coast. These two features will progressively interact and tap into a very moist tropical airmass over our region allowing for a period of unsettled and wet weather. As is described in more detail in the next section of this discussion, flooding could become more of a concern especially by Wednesday as rainfall totals add up across an already wet region. For tonight, have already updated the forecast for the next 24 hours to match current observational trends as well as predicted trends in the high resolution guidance package from 18z and 23z. As is not surprising given all the tropical moisture in place (PWAT this evening was 2.16 - uncontaminated) and forcing between the two upper lows...the high resolution models are quite active through their respective forecast cycles. With good agreement in the models and a still active radar, have increased pops to categorical levels across much of the forecast area through tonight and for Tuesday as well. It appears that the threat for severe storms will diminish overnight as deep layer flow becomes marginal at best for organized severe weather. This weaker upper flow, however, is more supportive of slower storm movement and flood potential, so added heavy rainfall wording to the forecast. Will not issue a flood watch yet as it looks as though the significant rainfall issues will not begin to impact the region until the upper low over Northern Alabama nears the Gulf Coast by Wednesday. Forecast updates for this evening already sent. For a more detailed description on the weather beyond the next 24 hours, previous sections of the AFD are included below. && .SHORT TERM [Tuesday Through Wednesday Night]... The unsettled weather pattern which begins tonight, will continue right through Wednesday night. A weak trough (loosely associated with the remnants of Isaac) is forecast to slide south across the region over the next several days, with a weak surface low possibly developing over the northeastern Gulf by Wednesday. With copious amounts of moisture available (PWAT 2-2.5 inches) along with modest upper forcing, expect solid coverage of convection each day. The guidance is in good agreement in showing the development of multiple convective complexes over the the next 60 hours. However, the exact timing, intensity, and location of these episodes remains highly uncertain. Given the generally weak flow aloft, severe weather is not the primary threat. However, there may be a risk for localized flooding given the tropical nature of the airmass. Some of the CAMS guidance is showing isolated rainfall totals of 5-10 inches over the next 48 to 60 hours. Will continue to monitor the evolution of this system, and a Flash Flood Watch may need to be considered later if the convective trends indicated by the hi-res guidance bear out. Have bumped up PoPs through Wednesday night from previous forecast, with likely PoPs for much of the area Tuesday and Wednesday afternoons. Kept southeastern Big Bend a bit drier since it will be closer to the subsident region on the west side of a TUTT low over central/south Florida. && .LONG TERM [Thursday through next Monday]... Rain chances will continue each day with possibly the best chance late next weekend as models show a very deep trough over the eastern CONUS with an upper low closing off over the Ohio Valley. This will send a strong cold front into the southeastern U.S. over the weekend with a frontal passage possibly by the end of the forecast period. Would like to see more run to run consistency before increasing PoPs higher than chance and dropping temps and dew points too low for the start of next week. && .AVIATION [Through 00z Wednesday]... Expect a convectively active period through the TAF cycle with thunderstorms developing across the region throughout the night and into Tuesday. For now, the most likely convective active period on Tuesday was handled with MVFR tempos. As confidence becomes even higher in the exact timing of the thunderstorms affecting the terminals, a more pessimistic forecast will likely become necessary. && .MARINE... Relatively light southwesterly flow will continue through Tuesday morning. However, by Tuesday afternoon and evening, the gradient is forecast to tighten as weak low pressure drops south towards the Gulf Coast. Exercise caution conditions are possible by Wednesday morning over the western waters, spreading eastward by Wednesday afternoon. A period of advisory conditions is not out of the question at some point on Wednesday or Thursday. Winds and seas should diminish by late in the week as the trough of low pressure moves east into the Atlantic. && .FIRE WEATHER... Relative humidity values will remain safely away from critical levels for the next several days. Thus, no fire weather hazards are currently anticipated. && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && UPDATES...Godsey SHORT TERM...Camp LONG TERM...Barry AVIATION...Godsey MARINE...Camp FIRE WEATHER...Van Dyke
Hazardous weather outlook, Sep 3, 3:01 AM CDT, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 401 AM EDT MON SEP 3 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-040815- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 401 AM EDT MON SEP 3 2012 /301 AM CDT MON SEP 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE REMNANTS OF ISAAC WILL DIVE BACK TOWARDS THE SOUTHEAST DEVELOPING A MEAN UPPER LEVEL TROUGH OVER THE SOUTHEASTERN U.S.. THIS TROUGH...ALONG WITH ADDED MOISTURE FROM WHAT'S LEFT OF ISAAC...AND A MORE FAVORABLE ONSHORE SEA BREEZE WIND FLOW...WILL HELP TO KEEP RAIN CHANCES ELEVATED. LOCALIZED FLOODING REMAINS POSSIBLE. A STRONG THUNDERSTORM COMPLEX WILL LIKELY DEVELOP NORTHWEST OF OUR AREA LATER TODAY AND WORK ITS WAY SOUTH TONIGHT WITH ASSOCIATED RAINFALL LIKELY REACHING AT LEAST OUR NORTHWEST MOST COUNTIES OVERNIGHT. A FEW STORMS MAY BE STRONG TO ISOLATED SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE REMNANT TROUGH FROM ISSAC WILL CONTINUE TO DIG SOUTHEAST INTO MID WEEK KEEPING CONDITIONS SIMILAR TO THAT EXPLAINED ABOVE IN OUR AREA. AS THE TROUGH IS SHUNTED FURTHER EAST BEGINNING ON THURSDAY...RAINFALL WILL DECREASE TO NORMAL THEN BELOW NORMAL THROUGH THE UPCOMING WEEKEND. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT BUT SPOTTERS SHOULD MONITOR THE WEATHER IN CASE FLOODING OR SEVERE STORMS DEVELOP. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BLOCK
In the hours before
Local storm report, Sep 3, 3:24 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 S OZARK 31.44N 85.65W
09/03/2012 DALE AL EMERGENCY MNGR
TREE DOWN ON MIXON SCHOOL ROAD AT SHERRILL LANE.
&&
GODSEYSpecial weather statement, Sep 3, 3:52 PM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
452 PM EDT MON SEP 3 2012
GAZ123-125-142-144-032130-
BAKER GA-CALHOUN GA-DOUGHERTY GA-EARLY GA-
452 PM EDT MON SEP 3 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHERN
BAKER...CALHOUN...WESTERN DOUGHERTY AND EASTERN EARLY COUNTIES...
* UNTIL 530 PM EDT
AT 449 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MORGAN TO 8 MILES SOUTHEAST
OF ARLINGTON...OR ALONG A LINE EXTENDING FROM DICKEY TO
DOUGLASVILLE...MOVING EAST AT 20 MPH.
PEOPLE IN CALHOUN...EASTERN EARLY...NORTHWESTERN BAKER AND WESTERN
DOUGHERTY COUNTIES...INCLUDING THE CITIES OF ARLINGTON...MORGAN AND
LEARY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3162 8458 3162 8433 3126 8435 3126 8436
3125 8477 3162 8474 3162 8466 3163 8465
3163 8460 3162 8459 3163 8458
TIME...MOT...LOC 2051Z 277DEG 16KT 3157 8465 3133 8466
42-DVDLocal storm report, Sep 3, 5:07 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
607 PM EDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG N LEARY 31.48N 84.51W
09/03/2012 CALHOUN GA 911 CALL CENTER
A FEW TREES AND LIMBS DOWN ACROSS EASTERN CALHOUN COUNTY.
0530 PM TSTM WND DMG 1 S PRETORIA 31.49N 84.32W
09/03/2012 DOUGHERTY GA 911 CALL CENTER
TREE DOWN ACROSS ROAD NEAR THE BAKER COUNTY LINE.
&&
GODSEYSpecial weather statement, Sep 3, 5:08 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
608 PM EDT MON SEP 3 2012
GAZ127-032245-
WORTH GA-
608 PM EDT MON SEP 3 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WORTH COUNTY...
* UNTIL 645 PM EDT
AT 607 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES EAST OF PUTNEY...OR NEAR CRESTWOOD...MOVING EAST
AT 20 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3152 8365 3149 8365 3148 8367 3133 8366
3133 8371 3132 8372 3132 8375 3133 8376
3133 8400 3146 8400 3147 8398 3148 8400
3156 8398 3157 8400 3158 8400
TIME...MOT...LOC 2209Z 285DEG 18KT 3149 8400
42-DVDLocal storm report, Sep 3, 5:09 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 PM EDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG N LEARY 31.48N 84.51W
09/03/2012 CALHOUN GA 911 CALL CENTER
A FEW TREES AND LIMBS DOWN ACROSS EASTERN CALHOUN COUNTY.
&&
GODSEYSpecial weather statement, Sep 3, 7:53 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
853 PM EDT MON SEP 3 2012
ALZ065>067-GAZ121-040200-
COFFEE AL-DALE AL-HENRY AL-CLAY GA-
753 PM CDT MON SEP 3 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR CLAY...COFFEE...DALE
AND HENRY COUNTIES...
* UNTIL 900 PM CDT/1000 PM EDT/
AT 748 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
CLAYTON TO BRUNDIDGE TO 8 MILES SOUTH OF TROY...OR ALONG A LINE
EXTENDING FROM CLAYTON TO CLOWERS CROSSROADS TO 6 MILES NORTH OF
WILKINSTOWN...MOVING SOUTHEAST AT 30 MPH.
THESE STORMS WILL BE NEAR...
ARITON BY 805 PM CDT.
OZARK BY 845 PM CDT.
ABBEVILLE BY 850 PM CDT.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THIS STORMS ARE ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3177 8513 3174 8512 3171 8513 3168 8511
3141 8544 3142 8555 3157 8602 3162 8601
3162 8543 3171 8541 3171 8522 3175 8520
3178 8516
TIME...MOT...LOC 0053Z 303DEG 24KT 3192 8547 3164 8582
3168 8597
18-WOOLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:53 PM CDT | Special Weather Statement | TAE | Dale | 67 min |
| Sep 3, 8:41 PM CDT | Special Weather Statement | TAE | Henry | 64 min |
| Sep 3, 8:57 PM CDT | Severe Thunderstorm Warning | TAE | Coffee | 48 min |
| Sep 4, 2:24 AM CDT | Flash Flood Watch | TAE | Coffee, Dale, Geneva, Henry, Houston | 34 hr |
| Sep 4, 4:17 AM CDT | Areal Flood Advisory | TAE | Coffee, Dale, Geneva, Houston | 3 hr |
| Sep 4, 7:10 AM CDT | Areal Flood Advisory | TAE | Coffee, Geneva | 3 hr |
| Sep 4, 9:58 AM CDT | Areal Flood Advisory | TAE | Coffee, Geneva | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.